Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Lake Charles, LA

June 20, 2004Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 20, 2004, 3:09 PM CDT for Jefferson County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 3:09 PM CDT (20:09 UTC)
Expired
Jun 20, 2004, 4:15 PM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 84 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS54 KLCH 202009
SVRLCH
TXC245-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS.

* UNTIL 415 PM CDT.

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHEAST OF SEA RIM STATE PARK.  THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL ALSO AFFECT PORT ARTHUR.
  

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2969 9390 2994 9398 2990 9409 2968 9407

$$
21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:38 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 1:38 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CDT SUN JUN 20 2004

.SYNOPSIS...
Gulf breezes make a weak return tonight. The previously-mentioned
surface boundary will wash-out while drifting north. Further-up,
advecting Oklahoma air will keep the midtroposphere dry.

Gulf breezes will freshen tomorrow under the expanding afternoon
surface layer. A few shortwaves, embedded within the westerlies,
will trek over Louisiana giving a boost to the hit-and-miss
thunderstorms, especially across the Lafayette and Alexandria areas.

The GFS model depicts a cold front advancing through the Red River
Valley Tuesday evening. The consequent frontal pulses will propagate
south, setting-off strong thunderstorms overnight Tuesday into
Wednesday, especially across the Piney Hills of Texas and Louisiana.

.DISCUSSION...
Advecting Gulf breezes will bring-back more seasonable temperatures
and dewpoints, under mainly partly cloudy skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  74  90  75  89 /  20  20   0  20
BPT  75  90  75  90 /  20  20   0  20
AEX  71  91  72  90 /  20  40   0  20
LFT  73  90  75  89 /  20  40   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

21/21
Hazardous weather outlook, Jun 20, 5:00 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT SUN JUN 20 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
211100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CDT SUN JUN 20 2004

.DAY ONE...TODAY AND TONIGHT...
A STATIONARY BOUNDARY NORTH OF THE AREA WILL PROVIDE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE
IN CENTRAL LOUISIANA AND INLAND SOUTHEAST TEXAS...OTHERWISE SEVERE
WEATHER CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCES FOR RAIN WILL DROP SLIGHTLY ON MONDAY WITH DRIER AIR
FILTERING INTO THE REGION. AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED TUESDAY THROUGH THE WEEKEND. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MCNATT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:55 PM CDTSevere Thunderstorm WarningLCHOrange65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.